TORONTO — Men taking a commonly prescribed medication for enlarged prostate have an increased risk of potentially serious complications following cataract surgery, a study suggests.
Researchers found that those taking Flomax prior to an operation to remove a clouded lens in the eye were more than twice as likely to develop a complication like inflammation or detached retina, compared to those not receiving the medication.
Flomax (tamsulosin) works by relaxing muscles in and around the bladder and prostate to improve urine flow and decrease urinary hesitancy or urgency. One of a class of agents called alpha-blockers, the drug is also used in some women and men with kidney stones.
However, the medication appears to have a similar muscle-relaxing effect on the eye, leading to what’s known as “floppy iris syndrome” in some people.
“It actually complicates surgery because it acts on this area,” said lead investigator Dr. Chaim Bell, an internist at St. Michael’s Hospital in Toronto who does research on patient safety and quality of care.
Post-operative complications can mean patients could need a second or even third surgery to fix the problem, says the study published in this week’s Journal of the American Medical Association.
To conduct the study, researchers at St. Michael’s Hospital and the Institute for Clinical Evaluative Sciences analyzed a database of more than 96,000 Ontario men aged 66 or older, who had cataract surgery between 2002 and 2007.
The researchers identified 284 patients who had an adverse event in the two weeks following cataract surgery: 175 had a procedure for a lost lens or lens fragment; 35 for retinal detachment; and 26 for both. As well, 100 of the patients had suspected inflammation within or around the eye.
In North America, about five per cent of seniors have cataract surgery each year, including about 120,000 in Ontario alone.
The study showed that almost four per cent of men over 65 were taking Flomax, a drug that has worldwide sales of more than $1 billion a year.